DrugLib.com — Drug Information Portal

Rx drug information, pharmaceutical research, clinical trials, news, and more



Prospective study of the risk of Clostridium difficile diarrhoea in elderly patients following treatment with cefotaxime or piperacillin-tazobactam.

Author(s): Settle CD, Wilcox MH, Fawley WN, Corrado OJ, Hawkey PM

Affiliation(s): Department of Microbiology, The General Infirmary at Leeds and The University of Leeds, Old Medical School, UK.

Publication date & source: 1998-12, Aliment Pharmacol Ther., 12(12):1217-23.

Publication type: Clinical Trial; Randomized Controlled Trial

BACKGROUND: Rates of Clostridium difficile diarrhoea have recently been rising, with the elderly being at highest risk. AIM: To compare the incidence of C. difficile colonization and diarrhoea in elderly patients treated for presumed infection with either empirical cefotaxime (CTX) or piperacillin-tazobactam (PT). METHODS: A prospective, ward-based, crossover study was carried out on two well-matched care of the elderly wards at a UK tertiary care hospital, in patients requiring empirical broad-spectrum antibiotic treatment. RESULTS: There was a highly significant increased incidence of C. difficile colonization (26/34 vs. 3/14, P=0.001) and diarrhoea (18/34 vs. 1/14, P=0.006) in patients who received CTX as opposed to PT. DNA fingerprinting suggested that most infections arose from strains acquired from the hospital environment. CONCLUSIONS: Elderly patients are significantly less likely to develop C. difficile diarrhoea after treatment with PT than after CTX. The source of C. difficile appears to be predominantly from the ward environment.

Page last updated: 2006-01-31

-- advertisement -- The American Red Cross
 
Home | About Us | Contact Us | Site usage policy | Privacy policy

All Rights reserved - Copyright DrugLib.com, 2006-2017